Pharmacology Endocrine Miscellaneous #4

Question

A nurse is caring for a patient with advanced breast cancer who is receiving androgen therapy. Assessment findings indicate the presence of clinical jaundice. What best describes the evaluation of treatment?

Answers

  1. Liver toxicity as an adverse reaction.
    • Rationale:

      This answer is correct because liver toxicity has been associated with androgen therapy, especially if given orally. Clinical jaundice while taking medications is usually indicative of liver toxicity.

  2. Metastasis of cancer to the liver.
    • Rationale:

      This answer is not correct because the nurse can not determine the cancer has metastasized to the liver. Clinical jaundice while taking androgen medications is usually indicative of liver toxicity.

  3. Therapeutic levels have been achieved.
    • Rationale:

      This answer is not correct because the nurse can not determine that therapeutic levels have been achieved. Clinical jaundice while taking androgen medications is usually indicative of liver toxicity.

  4. Reduction of tumor size.
    • Rationale:

      This answer is not correct because the nurse can not determine the tumor has reduced in size. Clinical jaundice while taking androgen medications is usually indicative of liver toxicity.

Overview

Androgen therapy is used for treatment of advanced breast cancer but has severe adverse effects, including liver toxicity for which the patient should be continually monitored.

Explanation

Presence of clinical jaundice indicates liver toxicity. Androgens have been utilized for women with metastatic carcinoma of the breast whose tumors demonstrate estrogen receptors. Liver toxicity have been associated with androgens, especially if given orally. Clinical jaundice while taking medications is usually indicative of liver toxicity. The nurse cannot determine metastasis to the liver, that therapeutic levels have been achieved, or reduction in tumor size in the presence of jaundice.

Learning Outcomes

Androgen therapy has been utilized for women with metastatic carcinoma of the breast whose tumors demonstrate estrogen receptors. Liver toxicity has been associated with androgens, especially if given orally. Clinical jaundice while taking medications is usually indicative of liver toxicity.

Test Taking Tip

Symptoms of clinical jaundice should always point to liver dysfunction, either from a condition causing jaundice or a medication. Since many medications are metabolized in the liver, astute assessment of a patient will help determine if toxicity is occurring.

Video Rationale